Understanding The Possible Side Effects Of Stopping Lipitor Suddenly

by Terry Bryant

People have reported some side effects of stopping Lipitor, but researchers have also reported several major complications linked to long term usage of the medication. Atorvastatin is the active substance in this drug and is similar to other statin class medications. Like other statins, it is effective at reducing cholesterol and the risk of cardiovascular disease. However, high doses and long-term usage of the drug can cause problems, including a significant risk of developing Type 2 diabetes. This risk is most pronounced in postmenopausal women.

Unofficial records have shown several side effects of stopping Lipitor. The only proven problem with halting atorvastatin, though, is a worse prognosis following an ischemic stroke. Doctors do not recommend suddenly halting atorvastatin usage, though, because the effects of doing so are not well understood. More research is needed in this area.

What is well researched, though, is the linkage between Type 2 diabetes and atorvastatin. Multiple studies from 2004 to 2012 have confirmed that high doses of atorvastatin result in deteriorating glycemic control in the body. In 2012, a University of Massachusetts study found that postmenopausal women were the most likely to develop Type 2 diabetes after receiving the medication. During the study, researchers followed approximately 154,000 women (with an average age of 63) for around seven years. At the conclusion of the study, researchers found that postmenopausal women were 50 percent more likely to develop Type 2 diabetes after high dosage treatments of atorvastatin.

Atorvastatin’s manufacturer, Pfizer, has marketed the drug to consumers since 1996. Because research in the area was poor at the time, many patients have taken the drug unaware of the complications.

Anyone who has taken atorvastatin, especially postmenopausal women, should consider speaking to an attorney about their options for restitution.